Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
January 2, 2001
Question from Trenton, New Jersey, USA:
Last night my husband suddenly got a severe headache and felt a little nausea. At the time, his blood sugar was 30 mg/dl [1.7 mmol/L]. He always runs it low I know he has severe unawareness, but this seems like a new symptom. It seems every time he has a low he gets a new symptom. It was always just lightheadedness. Now, he gets confused speech and muscle twitching. The headache subsided soon after Tylenol and food, but he said he still felt drained. Does this sound like a symptom of low blood sugar or something else?
Yes, this indeed does sound like symptoms related to low blood sugar, especially as the brain is running out of sugar for energy. I would caution your husband that, even though “running low” sounds like a way to avoid complications, the DCCT. research shows that closer to normal, or high normal will allow him to hopefully avoid dangerous lows while maintaining an overall desirable target of blood sugar. I hope your husband has a diabetes team to discuss this with.
Hypoglycemia unawareness is nothing to ignore. Just because a person can still “function” while very low, it can be dangerous not only to that person but to others if it happens while driving or other activities. Your husband needs to contact his diabetes team to make changes in his treatment plan. Working with a team can support both of you on this diabetes journey.